Mississippi, 2016Flash Flood and Hail in Mississippi, April 28, 2016
April 28, 2016 · NWS LIX · 6 events in 2 counties and zones
A slow moving cold front became stationary across southeast Louisiana, southern Mississippi and the adjacent coastal waters on the morning of the 28th. Several rounds of thunderstorms produced severe weather during the morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front became stationary across southeast Louisiana, southern Mississippi and the adjacent coastal waters on the morning of the 28th. Several rounds of thunderstorms produced severe weather during the morning and afternoon hours. A stationary band of thunderstorms also produced flash flooding across coastal Mississippi during the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 28, 3:09 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 28, 3:09 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
409 AM CDT THU APR 28 2016
.SHORT TERM... RADAR BEGAN SHOWING SHOWER INITIATION AROUND 07Z ALONG
THE ATCHAFALAYA BASIN WITH COVERAGE CONTINUING TO EXPAND NORTHEAST
THROUGH THE TYPING OF THIS DISCUSSION. THE WIDTH OF ACTIVITY EXTENDS
FROM WEST OF BTR TO AROUND BIX. THIS REGION IS FULL OF MOISTURE RICH
SURFACE AIR WITH DEWPOINTS IN THE 70S. NORTH OF BTR SHOWS TD'S
DROPPING OF CONSIDERABLY. FEW CHANGES SYNOPTICALLY WILL ALLOW FOR
FAIRLY STEADY SW TO NE STREAM OF SHOWERS AND THUNDERSTORMS
THROUGHOUT THE DAY. THUNDER WILL LIKELY BE LIMITED THIS MORNING
ALTHOUGH DO HAVE SOME STRIKES OBSERVED JUST NORTH OF THE WFO THIS
MORNING. SO WENT WITH ISOLATED THUNDERSTORMS IN THE MORNING PERIOD
AND MORE WIDESPREAD STORMS IN THE AFTERNOON. OVERALL COVERAGE SHOULD
REMAIN FAIRLY STEADY TODAY PER MESO AND MEDIUM RANGE MODELS. MODEL
SOUNDINGS DO SHOW THE POTENTIAL FOR AT LEAST A FEW STRONG TO
SEVERE STORMS TODAY WITH MID LEVELS COLD ENOUGH TO PRODUCE MILDLY
STEEP LAPSE RATES AND CAPE VALUES UPWARDS OF 3000 J/KG. THIS IN
COMBINATION WITH WBZ UNDER 10KFT SUGGEST HAIL WILL BE THE GREATEST
THREAT TODAY. INSTABILITY BEING QUITE ELEVATED AND WARM LOW LEVELS
SHOULD AIDE IN HAIL MELTING AND LIMIT SIZE TO MARGINALLY SEVERE
LEVELS.
ACTIVITY WILL BEGIN TO TAPER THIS EVENING THROUGH MOST OF FRIDAY AS
UPPER LEVEL RIDGE OVER THE SWRN GULF OF MEXICO BUILDS NORTHEAST.
THIS WILL LIMIT CONVECTION TO NORTHERN FRINGES OF THE CWA FRIDAY
AFTERNOON. ADDITIONALLY...TEMPS WILL LIKELY RESPOND TO INCREASING
HEIGHTS SO INCREASED HIGHS INTO THE UPPER 80S FOR ALL EXCEPT COASTAL
AREAS.
&&
.LONG TERM...
HEADING INTO THE WEEKEND AN UPPER LEVEL LOW WILL ROTATE NORTHEAST
OUT OF THE DESERT SOUTHWEST AND MOVE INTO THE CENTRAL
PLAINS...WEAKENING AS IT DOES SO. THE RIDGE OVERHEAD WILL BEGIN TO
SUPPRESS SOUTHWARD AND ALLOW FOR SHOWERS AND STORMS TO SPREAD
SOUTHEAST OVER THE AREA. COULD HAVE A RELATIVELY HIGH GRADIENT IN
RAIN CHANCES RANGING FROM BARELY 20 PERCENT ON THE MS COAST TO
NEARLY 50 PERCENT IN POINT COUPEE PARISH.
WEAK COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL FINALLY REACH
THE AREA ON SUNDAY AS THE TROUGH IS ABSORBED BY GENERAL TROUGHING
ALREADY IN PLACE OVER THE NORTHEASTERN CONUS. THIS BOUNDARY WILL BE
PROMOTE MORE WIDESPREAD DEVELOPMENT WITH POPS AS HIGH AS 70 PERCENT.
ALTHOUGH RAIN CHANCES WILL LOWER GOING INTO NEXT WEEK AS THE
BOUNDARY WEAKENS...LIKELY TO HAVE UNSETTLED WEATHER UNTIL SECONDARY
UPPER TROUGH SHIFTS SOUTH OUT OF CANADA AND PUSHES MOISTURE SOUTH
INTO THE GULF OF MEXICO.
MEFFER
&&
.AVIATION... MOST TERMINALS HAVE DEVELOPED MVFR CEILINGS OVER THE
LAST COUPLE OF HOURS...WITH KHUM REPORTING IFR CEILINGS. EXPECT THIS
TREND TO CONTINUE FOR THE REMAINDER OF THE OVERNIGHT HOURS AND INTO
MID-MORNING. RADAR HAS SHOWN THE DEVELOPMENT OF SHRA OVER THE LAST
HOUR OR SO...AS WAS INDICATED BY THE MESOSCALE SHORT TERM MODELING.
HAVE NOT SEEN ANY THUNDER REPORTED YET...BUT CANNOT RULE IT OUT.
WILL CONTINUE TO MONITOR RADAR TRENDS WITH AN EYE TOWARD REMOVING
MENTION OF THUNDER AND JUST GO WITH SHRA. DO EXPECT AN IMPROVEMENT
TO VFR CONDITIONS BY 18Z. LIKELY TO BE A REPEAT OF MVFR CEILINGS
AFTER 06Z FRIDAY. 35
&&
.MARINE...
SHORTWAVE RIDGING ALOFT SHOULD ALLOW WIND AND WAVE CONDITIONS TO
RELAX FOR ABOUT 24 HOURS BEFORE GRADIENT BEGINS TO TIGHTEN AGAIN AS
LOW PRESSURE DEVELOPS OVER WEST TEXAS. LIKELY TO RENEW EXERCISE
CAUTION HEADLINES OVER THE WESTERN WATERS BY MIDDAY FRIDAY. DO NOT
ANTICIPATE WINDS/WAVES TO BECOME STRONG ENOUGH TO JUSTIFY SMALL
CRAFT ADVISORIES THOUGH. THE EXERCISE CAUTION HEADLINES MAY BE
NECESSARY THROUGH MUCH OF THE WEEKEND...AT LEAST OVER THE WESTERN
WATERS. 35
&&
.DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MINOR RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 68 87 68 / 40 20 20 10
BTR 86 70 88 70 / 50 10 10 10
ASD 83 70 86 70 / 60 10 10 10
MSY 82 72 86 71 / 60 10 10 10
GPT 82 72 83 71 / 60 10 10 10
PQL 82 68 84 68 / 60 10 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Apr 28, 4:27 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 AM CDT THU APR 28 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-282230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
527 AM CDT THU APR 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MARGINAL RISK FOR SEVERE WEATHER ON TODAY WITH
LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS BEING THE MAIN
THREATS. FREQUENT LIGHTNING STRIKES AND BRIEF HEAVY DOWNPOURS
WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
DURING THE PERIOD...WITH MORE NUMEROUS THUNDERSTORMS EXPECTED ON
SUNDAY. A FEW OF THE STORMS ON SUNDAY COULD BE STRONG.
.SPOTTER INFORMATION STATEMENT...
PLEASE SEND ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.
In the hours before
Special weather statement, Apr 28, 2:48 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 AM CDT THU APR 28 2016
MSZ077-080-280915-
PEARL RIVER-HANCOCK-
348 AM CDT THU APR 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PEARL RIVER
AND NORTHEASTERN HANCOCK COUNTIES...
AT 346 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER MCNEIL...OR 9
MILES NORTH OF PICAYUNE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PICAYUNE AND MCNEIL.
LAT...LON 3060 8934 3054 8967 3072 8973 3086 8934
TIME...MOT...LOC 0846Z 253DEG 25KT 3066 8962
Special weather statement, Apr 28, 3:22 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT THU APR 28 2016
MSZ077-080-081-280945-
PEARL RIVER-HANCOCK-HARRISON-
422 AM CDT THU APR 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PEARL
RIVER...NORTHWESTERN HARRISON AND NORTHEASTERN HANCOCK COUNTIES...
AT 421 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED 11 MILES EAST OF
MCNEIL...OR 14 MILES NORTHEAST OF PICAYUNE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAUCIER...LYMAN AND KILN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3065 8934 3065 8924 3068 8924 3068 8914
3043 8915 3044 8957 3071 8954 3073 8934
TIME...MOT...LOC 0921Z 269DEG 20KT 3062 8945Hail, Harrison
- When
- April 28, 4:50 AM CST
- Where
- Harrison County, 0.19 mi NNW of Landon
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.453, -89.102
Quarter size hail was reported in the Orange Grove area of Gulfport. Dime size hail was also reported around 610 am.
Hail, Harrison
- When
- April 28, 5:06 AM CST
- Where
- Harrison County, 0.91 mi SE of Landon
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.440, -89.090
Dime size hail was reported in the Orange Grove area of Gulfport. Event time estimated.
Hail, Harrison
- When
- April 28, 5:12 AM CST
- Where
- Harrison County, 3.01 mi NNW of (Bix)keesler Afb Bil
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.440, -88.940
Event time estimated from radar.
Hail, Jackson
- When
- April 28, 5:30 AM CST
- Where
- Jackson County, 0.91 mi SE of North Biloxi Arpt
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.440, -88.860
Quarter to half dollar size hail was observed by a retired Naval meteorologist in St. Martin.
Hail, Jackson
- When
- April 28, 5:35 AM CST
- Where
- Jackson County, 1.38 mi ESE of Ocean Spgs
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.410, -88.800
Nickel to quarter size hail was reported between 635 am and 640 am.
Flash Flood, Harrison
- When
- April 28, 6:15 AM CST to 10:00 AM CST
- Where
- Harrison County, 0.93 mi SE of Biloxi to 5.12 mi ENE of Long Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.392, -88.888
An area of thunderstorms producing heavy rainfall persisted across Harrison County during the early and mid morning hours of April 28th. Ground truth and radar estimates indicated 6 to 11 inches fell across central and southern Harrison County. 7.88 inches of rain was recorded at US 49 and north Swan Road. Initial reports indicated approximately 225 dwellings were flooded, with 96 of those homes having major damage and two houses destroyed. One business was destroyed and 16 had major flood damage. There were numerous reports of roadways flooded in southern Harrison County. The Orange Grove area was particularly hard hit with flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in West Virginia, April 28, 2016$4.3 million · 2.75 in hail · 20 events
- Dust Storm and Strong Wind in Arizona, April 28, 20163 injured · $550,000 · 2 events
- Tornado and Hail in Indiana, April 28, 2016$35,000 · EF1 · 4 events
- Hail in Utah, April 28, 20163 injured · $25,000 · 0.25 in hail · 1 event
- Hail in Ohio, April 28, 2016$55,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in North Carolina, April 28, 2016$20,000 · 2 in hail · 12 events
- Hail and Damaging Wind in Texas, April 28 to 29, 20162 in hail · 23 events
- Hail and Damaging Wind in North Carolina, April 28, 2016$20,000 · 1.75 in hail · 5 events
- Winter Storm in Colorado, April 28 to 29, 201617 events
- Hail in Ohio, April 28, 20162 in hail · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201662 kt wind · 12 events
- Tornado and Hail in Texas, April 28, 2016$11,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623356, 623357, 623358, 623359, 623360, 623350.